Alert archive / Wyoming / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Cheyenne, WY

August 14, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 14, 2022, 4:00 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2022, 4:00 PM MDT (22:00 UTC)
Expired
Aug 14, 2022, 6:42 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:30 PM MDTFLASH FLOOD6 Sse Ryan Park, WYA BAR A RANCH REPORTED 0.58 INCHES OF RAIN. MULLEN CREEK...SAVAGE RUN AND COTTONWOOD CREEKS ALL FLOODED SUNDAY AFTERNOON. MULLEN CREEK NEAR CONFLUENCE WITH UPPER NORTH PLATTE RIVER ROSE 3 FEET. RELAYED VIA CARBON COUNTY EMERGENCY MANAGER. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS55 KCYS 142200
FFWCYS
WYC001-007-150100-
/O.NEW.KCYS.FF.W.0010.220814T2200Z-220815T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
400 PM MDT Sun Aug 14 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  The Mullen Fire Burn Scar Area in...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 700 PM MDT.

* At 400 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mullen Fire Burn Scar Area. Additional 
  rainfall amounts of 1 to 3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flows. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Mullen Fire Burn Scar Area.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Mullen Fire Burn
           Scar Area.

* Some locations that will experience flash flooding include...
  Albany, Bobbie Thompson Campground, Rob Roy Campground, Rob Roy 
  Reservoir, Illinois Creek Campground, Miller Lake Campground, 
  Evans Creek Campground, Six Mile Campground, Lake Owen, Lake Owen 
  Campground, French Creek Campground, Woods Landing-Jelm and Woods 
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Mullen Fire Burn Scar Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4130 10633 4130 10618 4125 10617 4124 10608
      4119 10608 4110 10600 4105 10614 4100 10617
      4101 10641 4120 10656 4126 10645

FLASH FLOOD...RADAR INDICATED

$$

Hammer
1 follow-up statement
681 
WGUS75 KCYS 150042
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
642 PM MDT Sun Aug 14 2022

WYC001-007-150052-
/O.CAN.KCYS.FF.W.0010.000000T0000Z-220815T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
642 PM MDT Sun Aug 14 2022

...FLASH FLOOD WARNING FOR THE MULLEN FIRE BURN SCAR AREA IS 
CANCELLED FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT for a portion of 
south central Wyoming.

LAT...LON 4130 10633 4130 10618 4125 10617 4124 10608
      4119 10608 4110 10600 4105 10614 4100 10617
      4101 10641 4120 10656 4126 10645

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:19 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 14, 2:19 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
219 PM MDT Sun Aug 14 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 220 PM MDT Sun Aug 14 2022

Forecast concerns with this afternoon package deal with heavy
rain chances this afternoon through Monday.

Currently...Upper ridge axis positioned near the Nebraska/Wyoming
state line this afternoon. Layered PWATs from GFS showing 1.5
inches along and east of the Laramie Range...with near 1 inch
west. Advertised upper shortwave now located in southwestern
Wyoming...moving east northeast out of northern Utah from this
morning. Convection on radar beginning to blossom across southern
Albany and southeastern Carbon Counties...as well as north central
Colorado. Storms are moving a lot more than yesterday...so that
may be a good thing for this afternoon.

Severe storms still a possibility this afternoon as SB CAPE climbs
to 1500 to 2000J/Kg. Southern Panhandle showing slightly higher
CAPE near 3000J/Kg. Very little in the way of shear though and
with long/skinny CAPE profiles...still think the primary hazards
will be heavy rain and flash flood potential.

HRRR and RAP13 simulated radar shows convection becoming
widespread around 23Z across Laramie and southern Albany
Counties...shifting northeast into Platte and Goshen Counties
around 01Z. Probably the best area for severe storms will be the
central and southern panhandle with those higher CAPES forecast.
This mesoscale guidance keeps storms going well into the evening
hours in the Panhandle...not clearing our eastern CWA until after
07Z tonight.

Upper shortwave finally moves east into western South Dakota after
15Z Monday with trough axis clearing the Panhandle after roughly
21Z Monday.See a substantial decrease in PWATS behind the
shortwave...with .5 inch west of the Laramie Range and 1 inch in
the Panhandle. Given possibility of widespread rainfall tonight
and recycling of this moisture for Monday...still kept fairly high
PoPs for Monday afternoon.

Much drier Tuesday afternoon as monsoonal moisture gets forced
south into Colorado through the morning hours. Would think most
areas will be dry Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM MDT Sun Aug 14 2022

Long term forecast remains on track through the end of the week. The
plume of monsoonal moisture starts to break down across the area
Monday night as the upper-level ridge sitting over the High Plains
begins to broaden and shift further west. As a result, PWATs across
the CWA drop down to about climatological normal with minimal storm
chances expected through Thursday. Cannot rule out daily isolated
thunderstorms during the afternoon hours as subtle disturbances
within the ridge may trigger some development. However, storms
should mainly stick to the high terrain and immediate adjacent
plains. Another result of this pattern change are cooler
temperatures. Many places across the CWA will see their temperatures
drop to normal or even slightly below normal for this time of year.
For the most part, high will be in the 70s and 80s through the end
of the week.

Things could get interesting again next weekend with the potential
for another surge of monsoon moisture. Both the GFS and ECMWF have a
similar set-up, but differ on where the better moisture sets up. GFS
has the moisture plume west of the CWA due to an upper-level low
sitting over the South Dakota/Iowa border. ECMWF puts the moisture
plume over the western part of the CWA as it places this low further
east over the Great Lakes. Fortunately, there is still plenty of
time for the models to iron out a solution for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1142 AM MDT Sun Aug 14 2022

Main concern during the TAF period is the threat of storms that
could bring heavy rain, gusty winds and hail up to 1 inch in
diameter. However, the biggest concern with these storms is heavy
rain. Heavy rain will have the potential to reduce visibility, and
may lower ceilings. The heaviest storms could produce IFR
conditions. Storms look to impact southeast Wyoming terminals this
afternoon and evening. Western Nebraska terminals will see storms
later this evening and during the overnight hours. After the storms
have passed, it is likely that low stratus will form during the
early morning hours, dropping ceilings down to MVFR/IFR criteria.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sun Aug 14 2022

Monsoon moisture in place through Monday will keep fire weather
concerns at bay. Good chances for showers...storms and wetting
rains. Begin to dry out from north to south Monday with monsoon
moisture getting forced south...as upper high pressure builds
across western and central Wyoming. Afternoon humidity stays above
critical levels through Wednesday before we begin to flirt at
critical afternoon humidity Thursday.

&&

.HYDROLOGY...
Issued at 221 AM MDT Sun Aug 14 2022

Plentiful monsoonal moisture will continue to impact the CWA through
Monday. Ensemble members prog precipitable water values between 1"
and 1.5" along and east of the Laramie Range today and tonight, and
western Nebraska Monday. Showers and thunderstorms will continue to
be efficient rain producers. 0.5-0.75" in 30-45 minutes over the
Mullen burn scar may result in flash flooding and debris flows.
Excessive rainfall Saturday afternoon in Laramie caused flash
flooding, with the Laramie River at Laramie rising 4 feet in less
than an hour. Heavy rain over and upstream may result in additional
rises this afternoon and evening. The Areal Flood Watch remains in
effect through late Sunday evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch until midnight MDT tonight for WYZ103>107-109>118.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...GCC
HYDROLOGY...MJ
Hazardous weather outlook, Aug 14, 3:29 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Sun Aug 14 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-150930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
329 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop later this afternoon
and continue this evening. The strongest storms may contain hail up
to one inch in diameter and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

WYZ103>107-109>118-150930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
329 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop late this morning
and become more numerous in the afternoon. Locally heavy rainfall
may cause flash flooding, especially over the higher terrain and
near burn scars. The strongest storms may contain hail up to one
inch in diameter and wind gusts of 50 to 60 mph. A Areal Flood
Watch remains in effect through late this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:22 PM MDTSpecial Weather StatementCYSConverse23 min

Nearby

Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.